Alert archive / Alabama / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 61, NWS Mobile, AL

February 21, 1997Choctaw County, Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Feb 21, 1997, 7:19 AM CST for Choctaw County, Washington County, Alabama. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 21, 1997, 7:19 AM CST (13:19 UTC)
Expired
Feb 21, 1997, 8:15 AM CST
In force
56 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Choctaw County, AL, Washington County, AL

The radar

The Mobile radar (KMOB), 115 km from the middle of the area, began a volume at 13:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 21, 7:45 AM CSTThunderstorm Wind 50Womack Hill, AL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 21, 4:45 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 1.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 1997-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 1997-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 211319 RRA
SVRMOB
ALC023-129-211415-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
719 AM CST FRI FEB 21 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  815 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST ALABAMA
 
   ...CHOCTAW COUNTY...WASHINGTON COUNTY
 
AT 717 AM...MOBILE DOPPLER WEATHER RADAR SHOWED A LINE OF SEVERE
THUNDERSTORMS MOVING OUT OF GREENE AND WAYNE COUNTIES IN SOUTHEAST
MISSISSIPPI. THESE STORMS WILL BE AFFECTING THE COMMUNITIES FROM BETWEEN
CHATOM AND BUTLER ALABAMA THROUGH 8 AM AND SPREADING EAST ACROSS THE
ENTIRE COUNTY AREA THROUGH 815 AM.
 
THESE STORMS WILL BE MOVING RAPIDLY TO THE NORTHEAST AT 55 MPH.  WITH
THIS MOTION...DAMAGING WINDS CAN BE EXPECTED AT 60 MPH AND HIGHER.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORXNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 3:19 AM CST, 4 hours earlier.

Area forecast discussion, Feb 21, 3:19 AM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
300 PM CST THU FEB 20 1997

CURRENT SFC ANALYSIS AND SATELITE LOOPS SHOWING DEEP LOW TO THE
WNW MOVING NE'WARD INTO THE MID MS VALLEY. TO THE S AND SE TRAILING
COLD FRNT AND SQUALL LINE CONTINUES TO MOVE EAST OF THE MS RVR. WITH
DEWPTS NEARING THE UPPER 60S ALONG THE IMMEDIATE CST OF AL/MS IN
ADVANCE OF APPROACHING SYSTEM...VAD WINDS INDICATING SOUTHERLY FLOW
NEAR 50KTS JUST ABOVE 1K AND RRQ OF UPPER JET BECOMING IN LINE
EXPECT CONTINUED DEVELOPMENT OF STRONG TS WITH VERY HEAVY RAINFALL
AMMOUNTS WITH APPROACHING SQUALL LINE. 03Z MESO ETA INDICATING LOW
CAPES INITIALLY WITH MOISTURE REMAINING DEEP THROUGH THE MID LEVLS
THRU 18Z FOLLOWED BY DRY AIR INTRUDING IN THE MID TO UPPER LEVLS OVR
LOWER LA BY MIDDAY MOVING OVER MUCH OF THE FA LATER THIS AFTERNOON.
WITH SOUTHERLY FLOW STILL IN PLACE OVER THE REGION AT THIS TIME
EXPECT PLENTY OF LOW LEVL MOISTURE TO REMAIN IN PLACE FOR STRONG TO
SEVERE TS TO DEVELOPEMENT. LARGE HAIL AND TORNADOES COULD ACCOMPANY
SOME OF THE STRONGER CELLS THIS AFTERNOON AS TEMPS ALOFT DROP WELL
BELOW MINUS 10 AT 500 MB...ASSOCIATED WITH COOLER/DRYER ADVECTING IN
ALOFT. CURRENT FCST LOOKS GOOD FOR MOST OF THE FA THOUGH SEVERE WX
MAY LINGER INTO THE EARLY EVENING HOURS FOR EASTERN PARTS OF THE FA.
TEMPS AND POPS ON TRACK THOUGH I'M 100 PERCENT SURE THAT IS GOING TO
RAIN IN MOB THIS MORNING. FROPA STILL LOOKS TO BE AFTER 06Z SAT OVR
THE WESTERN HALF PUSHING EAST OF THE FA BY 12Z. LOW CLDS WILL HOLD
OVER MOST OF THE REGION ON SAT.

MOB 73/52/59/34 9500  PNS 73/55/58/37 9600
DTS 74/58/62/40 8610  EVR 72/51/57/31 9500 32

In the hours before

Special weather statement, Feb 21, 3:52 AM CST, 3 hours 27 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-210600-

AREAL THUNDERSTORM OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS...MORNING UPDATE...
NATIONAL WEATHER SERVICE MOBILE AL
352 AM CST FRI FEB 21 1997

STRONG SOUTHERLY WINDS THROUGHOUT THE DAY ON THURSDAY HAS INCREASED
THE CHANCE FOR HEAVY SHOWERS AND THUNDERSTORMS FOR TODAY AND TONIGHT.
LOW PRESSURE WELL TO THE NORTHWEST MOVING INTO THE MID MISSISSIPPI
VALLEY TODAY WILL GIVE WAY FOR A GOOD CHANCE OF STRONG TO SEVERE
THUNDERSTORMS THIS MORNING...RETURNING AGAIN THIS AFTERNOON AS A
STRONG FRONT APPROACHES FROM THE WEST.

WITH SOUTHERLY WINDS NEAR 50 KNOTS JUST ABOVE THE SURFACE IN
CONJUNCTION WITH WARM...MOIST AND INCREASINGLY UNSTABLE AIR SOME OF
THE STRONGER THUNDERSTORMS ALONG A WIDE SQUALL LINE MOVING INTO THE
REGION THIS MORNING COULD BECOME SEVERE. DAMAGING WINDS...LARGE HAIL
AND ISOLATED TORNADOES WILL BE THE MAIN THREAT THIS MORNING. ALONG
THE IMMEDIATE COAST AND OVER THE GULF LARGE WATERSPOUTS WILL ALSO BE
POSSIBLE TODAY. ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL
BE LIKELY LATER TODAY.

EMERGENCY MANAGEMENT PERSONNEL AND SEVERE WEATHER SPOTTERS SHOULD
STAY TUNED FOR POSSIBLE SEVERE WEATHER UPDATES FOR THE REMAINDER OF
TODAY.
Special weather statement, Feb 21, 3:55 AM CST, 3 hours 24 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-210600-

AREAL THUNDERSTORM OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS...MORNING UPDATE...
NATIONAL WEATHER SERVICE MOBILE AL
352 AM CST FRI FEB 21 1997

STRONG SOUTHERLY WINDS THROUGHOUT THE DAY ON THURSDAY HAS INCREASED
THE CHANCE FOR HEAVY SHOWERS AND THUNDERSTORMS FOR TODAY AND TONIGHT.
LOW PRESSURE WELL TO THE NORTHWEST MOVING INTO THE MID MISSISSIPPI
VALLEY TODAY WILL GIVE WAY FOR A GOOD CHANCE OF STRONG TO SEVERE
THUNDERSTORMS THIS MORNING...RETURNING AGAIN THIS AFTERNOON AS A
STRONG FRONT APPROACHES FROM THE WEST.

WITH SOUTHERLY WINDS NEAR 50 KNOTS JUST ABOVE THE SURFACE IN
CONJUNCTION WITH WARM...MOIST AND INCREASINGLY UNSTABLE AIR SOME OF
THE STRONGER THUNDERSTORMS ALONG A WIDE SQUALL LINE MOVING INTO THE
REGION THIS MORNING COULD BECOME SEVERE. DAMAGING WINDS...LARGE HAIL
AND ISOLATED TORNADOES WILL BE THE MAIN THREAT THIS MORNING. ALONG
THE IMMEDIATE COAST AND OVER THE GULF LARGE WATERSPOUTS WILL ALSO BE
POSSIBLE TODAY. ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL
BE LIKELY LATER TODAY.

EMERGENCY MANAGEMENT PERSONNEL AND SEVERE WEATHER SPOTTERS SHOULD
STAY TUNED FOR POSSIBLE SEVERE WEATHER UPDATES FOR THE REMAINDER OF
TODAY.
Special weather statement, Feb 21, 5:02 AM CST, 2 hours 17 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-211200-

AREAL THUNDERSTORM OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS...MORNING UPDATE...
NATIONAL WEATHER SERVICE MOBILE AL
352 AM CST FRI FEB 21 1997

STRONG SOUTHERLY WINDS THROUGHOUT THE DAY ON THURSDAY HAS INCREASED
THE CHANCE FOR HEAVY SHOWERS AND THUNDERSTORMS FOR TODAY AND TONIGHT.
LOW PRESSURE WELL TO THE NORTHWEST MOVING INTO THE MID MISSISSIPPI
VALLEY TODAY WILL GIVE WAY FOR A GOOD CHANCE OF STRONG TO SEVERE
THUNDERSTORMS THIS MORNING...RETURNING AGAIN THIS AFTERNOON AS A
STRONG FRONT APPROACHES FROM THE WEST.

WITH SOUTHERLY WINDS NEAR 50 KNOTS JUST ABOVE THE SURFACE IN
CONJUNCTION WITH WARM...MOIST AND INCREASINGLY UNSTABLE AIR SOME OF
THE STRONGER THUNDERSTORMS ALONG A WIDE SQUALL LINE MOVING INTO THE
REGION THIS MORNING COULD BECOME SEVERE. DAMAGING WINDS...LARGE HAIL
AND ISOLATED TORNADOES WILL BE THE MAIN THREAT THIS MORNING. ALONG
THE IMMEDIATE COAST AND OVER THE GULF LARGE WATERSPOUTS WILL ALSO BE
POSSIBLE TODAY. ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL
BE LIKELY LATER TODAY.

EMERGENCY MANAGEMENT PERSONNEL AND SEVERE WEATHER SPOTTERS SHOULD
STAY TUNED FOR POSSIBLE SEVERE WEAHTHER UPDATES FOR THE REMAINDER OF
TODAY.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 7:37 AM CSTSevere Thunderstorm WarningMOBClarke53 min
Feb 21, 8:14 AM CSTSevere Thunderstorm WarningMOBWashington61 min
Feb 21, 8:21 AM CSTSevere Thunderstorm WarningMOBMonroe, Wilcox69 min
Feb 21, 9:24 AM CSTSevere Thunderstorm WarningMOBMobile, Washington66 min
Feb 21, 9:35 AM CSTSevere Thunderstorm WarningMOBClarke55 min
Feb 21, 10:03 AM CSTSevere Thunderstorm WarningMOBMonroe42 min
Feb 21, 10:11 AM CSTSevere Thunderstorm WarningMOBWilcox64 min
Feb 21, 10:50 AM CSTSevere Thunderstorm WarningMOBMobile55 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.